Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 77, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 12:31 AM CDT for Logan County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 12:31 AM CDT (05:31 UTC)
- Expired
- May 5, 2003, 1:10 AM CDT
- In force
- 39 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Logan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 11:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
591
WUUS53 KLMK 050531
SVRLMK
KYC141-050610-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 AM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 110 AM CDT
* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER OLMSTEAD...OR ABOUT 35 MILES SOUTHWEST OF
BOWLING GREEN...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RUSSELLVILLE AROUND 1245 AM CDT
SPA...CORINTH AROUND 1250 AM CDT
EPLEYS STATION AROUND 1255 AM CDT
LEWISBURG AROUND 100 AM CDT
AUBURN AROUND 105 AM CDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3708 8706 3667 8707 3666 8680 3680 8674
3691 8664 3704 8679
$$
KIRKPATRICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 11:05 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 4, 11:05 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1205 AM EDT MON MAY 5 2003 ...MESOSCALE UPDATE... TORNADO WATCH #240 JUST ISSUED UP TO THE WESTERN EDGE OF THE LMK FA. LATEST LAPS ANALYSIS AND SURFACE OBSERVATIONS SUGGEST WARM FRONT, BASED ON LIFTED INDICIES, IS RUNNING FROM SOUTH OF KBWG NORTHWESTWARD TO JUST N OF KPAH. SOUTH OF THAT BOUNDARY, 0-3KM SR HELICITY VALUES ARE SIGNIFICANT, EASILY EXCEEDING THE 500-700 M2/S2 THRESHOLD FOR TORNADIC FORMATION WITHOUT LOCAL HELICITY ENHANCEMENTS THROUGH BOUNDARY INTERACTIONS. MEMPHIS, PADUCAH, AND NASHVILLE RADARS ABOUND WITH HP SUPERCELL STRUCTURES AND TORNADIC SIGNATURES. LOUISVILLE RADAR SHOWING MESO SIGNATURES UP INTO CENTRAL KENTUCKY AND SOUTHERN INDIANA, BUT THIS IS WELL INTO THE STABLE AIRMASS POLEWARD OF THE WARM FRONT. OVER THE NEXT SIX HOURS OR SO, THE WARM FRONT IS FORECAST TO PUSH NORTHWARD, PER THE 0Z ETA WHICH INITIALIZED WELL THIS EVENING. THROUGH 2 AM, PARTS OF SOUTHERN KENTUCKY FROM OHIO TO MONROE COUNTIES SOUTHWARD WILL BE INTO THE ENVIRONMENT WHERE SURFACE BASED INSTABILITY COALESCES WITH 0-3KM SRH VALUES AOA 700. AFTER 3 OR 4 AM, MOST LOCATIONS ALONG AND WEST OF I-65 WILL BE INTO THE WARM SECTOR, COMBINED WITH SRH VALUES APPROACHING 500. OVERALL SEVERE WEATHER THREAT REMAINS REAL, AND POTENTIALLY DANGEROUS, THROUGH MOST OF TONIGHT FOR LOCATIONS SOUTH AND WEST OF A BOWLING GREEN TO FORT KNOX TO HUNTINGBURG LINE. .LMK...NONE. XXV
Hazardous weather outlook, May 4, 11:53 PM CDT, 38 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1253 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY WILL MOVE NORTH AND THROUGH THE OUTLOOK AREA OVERNIGHT. THE WARM FRONT WILL HELP PULL MOIST AND UNSTABLE AIR INTO THE REGION. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVERNIGHT ACROSS THE OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL. IN ADDITION...THE ATMOSPHERIC WIND PROFILE IS FAVORABLE FOR A RISK OF ISOLATED TORNADOES. THE PRIMARY THREAT OF ISOLATED TORNADOES WILL BE ALONG AND WEST OF INTERSTATE 65...ALTHOUGH THE ENTIRE OUTLOOK AREA IS UNDER A TORNADO WATCH UNTIL 600 AM EDT. THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WILL TOTAL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS THE OUTLOOK AREA BY DAYBREAK MONDAY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON INTO EARLY TUESDAY MORNING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS WEST CENTRAL KENTUCKY. THE REMAINDER OF THE OUTLOOK AREA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. ISOLATED TORNADOES WILL BE POSSIBLE...ALTHOUGH THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK. SCATTERED THUNDERSTORMS ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY WILL OCCUR FOR MUCH OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR OVERNIGHT. ACTIVATION MAY BE REQUESTED AGAIN FOR LATE MONDAY THROUGH EARLY TUESDAY. JMB
In the hours before
Local storm report, May 4, 6:42 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
742 PM EDT SUN MAY 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM LIBERTY KY 1.00 INCH HAIL
05/04/03 CASEY REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 4, 7:32 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EDT SUN MAY 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BEAVER DAM KY .75 INCH HAIL
05/04/03 OHIO REPORTED BY TRAINED
SPOTTER. ALSO...MARBLE SIZE
HAIL WAS REPORTED IN
HARTFORD AND ROCKPORT.
0530 PM CANEYVILLE KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY NWS
COOPERATIVE OBSERVER.
0538 PM SADLER KY 1.75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0540 PM 6 W LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON HIGHWAY 54 TURNED WHITE
DUE TO COVERING OF HAIL.
REPORTED BY LAW
ENFORCEMENT.
0544 PM 2 NE LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0547 PM 4 S LEITCHFIELD KY .50 INCH HAIL
05/04/03 GRAYSON MARBLE SIZE HAIL COVERED
THE GROUND IN THE BEAR
CREEK AREA. REPORTED BY LAW
ENFORCEMENT.
0605 PM PRICEVILLE KY 1.00 INCH HAIL
05/04/03 HART LARGE HAIL UP TO QUARTER
SIZE COVERED THE GROUND.
REPORTED BY TRAINED
SPOTTER.
0630 PM ALLENDALE KY .25 INCH HAIL
05/04/03 GREEN PEA SIZE HAIL REPORTED BY
LAW ENFORCEMENT.
0630 PM MAGNOLIA KY .25 INCH HAIL
05/04/03 LARUE PEA SIZE HAIL REPORTED BY
FIRE DEPARTMENT.
0643 PM BENGAL KY .75 INCH HAIL
05/04/03 TAYLOR REPORTED BY FIRE RESCUE.
0651 PM CAMPBELLSVILLE KY .25 INCH HAIL
05/04/03 TAYLOR PEA SIZE HAIL REPORTED BY
LAW ENFORCEMENT.
0717 PM LIBERTY KY 1.00 INCH HAIL
05/04/03 CASEY REPORTED BY LAW
ENFORCEMENT.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:25 AM CDT | Severe Thunderstorm Warning | LMK | Simpson | 35 min |
| May 5, 5:47 AM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 53 min |
| May 5, 5:58 AM CDT | Severe Thunderstorm Warning | LMK | Oldham | 47 min |
| May 5, 6:05 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt | 35 min |
| May 5, 6:16 AM CDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 29 min |
| May 5, 6:21 AM CDT | Severe Thunderstorm Warning | LMK | Nelson, Spencer | 29 min |
| May 5, 6:24 AM CDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 5, 6:42 AM CDT | Severe Thunderstorm Warning | LMK | Nelson | 33 min |
| May 5, 6:45 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin | 30 min |
| May 5, 6:52 AM CDT | Severe Thunderstorm Warning | LMK | Washington | 23 min |
| May 5, 6:54 AM CDT | Severe Thunderstorm Warning | LMK | Larue | 36 min |
| May 5, 7:07 AM CDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 28 min |
| May 5, 7:17 AM CDT | Severe Thunderstorm Warning | LMK | Washington | 18 min |
| May 5, 7:51 AM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 29 min |
| May 5, 7:58 AM CDT | Severe Thunderstorm Warning | LMK | Garrard | 32 min |
| May 5, 9:47 AM CDT | Severe Thunderstorm Warning | LMK | Meade | 43 min |
| May 5, 12:06 PM CDT | Severe Thunderstorm Warning | LMK | Marion | 34 min |
| May 5, 12:11 PM CDT | Severe Thunderstorm Warning | LMK | Nelson | 34 min |
| May 5, 12:38 PM CDT | Tornado Warning | LMK | Boyle, Marion | 52 min |
| May 5, 12:39 PM CDT | Severe Thunderstorm Warning | LMK | Mercer, Washington | 36 min |
| May 5, 1:15 PM CDT | Severe Thunderstorm Warning | LMK | Garrard | 30 min |
| May 5, 1:36 PM CDT | Severe Thunderstorm Warning | LMK | Madison | 24 min |
| May 5, 2:16 PM CDT | Severe Thunderstorm Warning | LMK | Marion | 44 min |
| May 5, 2:22 PM CDT | Severe Thunderstorm Warning | LMK | Taylor | 38 min |
| May 5, 2:39 PM CDT | Severe Thunderstorm Warning | LMK | Casey | 51 min |
| May 5, 3:36 PM CDT | Severe Thunderstorm Warning | LMK | Casey | 24 min |
| May 5, 3:50 PM CDT | Severe Thunderstorm Warning | LMK | Cumberland | 55 min |
| May 5, 4:14 PM CDT | Severe Thunderstorm Warning | LMK | Harrison | 31 min |
| May 5, 4:49 PM CDT | Severe Thunderstorm Warning | LMK | Nicholas | 31 min |
| May 5, 5:16 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 59 min |
| May 5, 5:39 PM CDT | Severe Thunderstorm Warning | LMK | Harrison | 36 min |
| May 5, 6:50 PM CDT | Flash Flood Warning | LMK | Harrison, Nicholas, Scott | 3 hr |
| May 5, 6:55 PM CDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.